Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)


Allee effect and bistability in a spatially heterogeneous predator-prey model

Authors: Yihong Du and Junping Shi
Journal: Trans. Amer. Math. Soc. 359 (2007), 4557-4593
MSC (2000): Primary 35J55, 92D40; Secondary 35B30, 35B32, 35J65, 92D25
Published electronically: April 17, 2007
MathSciNet review: 2309198
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A spatially heterogeneous reaction-diffusion system modelling predator-prey interaction is studied, where the interaction is governed by a Holling type II functional response. Existence of multiple positive steady states and global bifurcation branches are examined as well as related dynamical behavior. It is found that while the predator population is not far from a constant level, the prey population could be extinguished, persist or blow up depending on the initial population distributions, the various parameters in the system, and the heterogeneous environment. In particular, our results show that when the prey growth is strong, the spatial heterogeneity of the environment can play a dominant role for the presence of the Allee effect. Our mathematical analysis relies on bifurcation theory, topological methods, various comparison principles and elliptic estimates. We combine these methods with monotonicity arguments to the system through the use of some new auxiliary scalar equations, though the system itself does not keep an order structure as the competition system does. Among other things, this allows us to obtain partial descriptions of the dynamical behavior of the system.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 35J55, 92D40, 35B30, 35B32, 35J65, 92D25

Retrieve articles in all journals with MSC (2000): 35J55, 92D40, 35B30, 35B32, 35J65, 92D25

Additional Information

Yihong Du
Affiliation: School of Mathematics, Statistics and Computer Sciences, University of New England, Armidale, NSW2351, Australia – and – Department of Mathematics, Qufu Normal University, Qufu, Shandong 273165, People’s Republic of China

Junping Shi
Affiliation: Department of Mathematics, College of William and Mary, Williamsburg, Virginia 23187 – and – School of Mathematics, Harbin Normal University, Harbin, Heilongjiang 150025, People’s Republic of China

PII: S 0002-9947(07)04262-6
Keywords: Reaction-diffusion system, predator-prey model, spatial heterogeneity.
Received by editor(s): April 6, 2005
Received by editor(s) in revised form: February 10, 2006
Published electronically: April 17, 2007
Additional Notes: The first author was partially supported by the Australia Research Council
The second author was partially supported by United States NSF grants DMS-0314736 and EF-0436318, College of William and Mary junior research leave, and a grant from Science Council of Heilongjiang Province, China.
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.